Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 182, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2025, 5:46 PM CDT for 4 counties in Illinois. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2025, 5:46 PM CDT (22:46 UTC)
- Expired
- Jul 20, 2025, 6:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, IL, Effingham County, IL, Jasper County, IL, Shelby County, IL
The radar
The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:56 PM CDT | TSTM WND DMG | Montrose, IL | Delayed report. A few 6 inch diameter tree limbs down. |
| Jul 20, 6:06 PM CDT | TSTM WND DMG | 1 Wnw Greenup, IL | Delayed report. Large tree limb down on power lines. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.5
The text
As transmitted.
475 WUUS53 KILX 202246 SVRILX ILC035-049-079-173-202315- /O.NEW.KILX.SV.W.0182.250720T2246Z-250720T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 546 PM CDT Sun Jul 20 2025 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Northwestern Jasper County in southeastern Illinois... Southeastern Shelby County in central Illinois... Southern Cumberland County in east central Illinois... Northeastern Effingham County in south central Illinois... * Until 615 PM CDT. * At 545 PM CDT, a severe thunderstorm was located near Teutopolis, or near Neoga, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Montrose around 555 PM CDT. Jewett around 605 PM CDT. This includes the following highways... Interstate 57 between mile markers 165 and 176. Interstate 70 between mile markers 99 and 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3921 8860 3933 8851 3927 8805 3901 8817 TIME...MOT...LOC 2245Z 290DEG 26KT 3923 8849 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ MJA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:39 PM CDT, 3 hours 7 minutes earlier. Its key messages:
- Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
- Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 2:39 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 239 PM CDT Sun Jul 20 2025 .KEY MESSAGES... - Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning. - Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday. && .DISCUSSION... Issued at 239 PM CDT Sun Jul 20 2025 ...Flash Flooding Risk Tonight... MCS that rolled across north-central Illinois this morning has pushed well to the east and dissipated...but has left an outflow boundary in its wake north of the I-74 corridor. While scattered convection may fire along/near the outflow later this afternoon and evening, the primary focus for widespread convection will be further S/SW along the instability gradient currently extending from near Hannibal, Missouri to just south of Terre Haute, Indiana. 12z CAMs have all clustered their heaviest QPF near this boundary across the S/SW KILX CWA from mid-evening through the overnight hours. 12z KILX upper air sounding showed copious moisture throughout the entire depth of the atmosphere, with a daily record precipitable water value of 2.11...while 19z/1pm SPC mesoanalysis features PWs of 2.10 to 2.30 everywhere south of I-74. With a boundary in place, tropical deep-layer moisture to work with, and a 30-35kt 850mb jet adding additional moisture/instability...the stage is set for several rounds of convection across the S/SW CWA tonight. HREF mean QPF is mostly in the 1 to 2 inch range along/south of a Macomb to Paris line: however, maximum values are 3 to 5 inches (with a peak of 7 inches in Sangamon County). Think actual values will range from 1 to 3 inches across this area, with isolated higher amounts possible. Given the strong signal for heavy rainfall, have opted to maintain the Flood Watch for much of the CWA through Monday morning, but have cancelled the watch along/north of a Macomb to Bloomington line where rainfall will be much lighter. ...Heatwave for Central Illinois... With scattered showers and thunderstorms lingering across the area and light E/NE boundary layer flow, temperatures on Monday will remain near or slightly below normal for this time of year in the middle 80s. As upper ridging builds over the Mississippi River Valley, it will push the main baroclinic zone well to the north into the Upper Midwest/Great Lakes by Tuesday, which will allow a heatwave to develop across much of the Midwest. A continued easterly component to the wind will keep temperatures in the upper 80s to around 90 degrees on Tuesday: however, as winds veer to S/SW, readings will climb into the lower to middle 90s Wednesday through Friday. After the recent heavy rainfall and with crops still actively growing and contributing additional moisture to the atmosphere, surface dewpoints will hover in the middle to upper 70s...with lower 80s at times in a few spots. These high dewpoints will result in peak afternoon heat index values of 105-115 degrees across the board. Slight cooling may be noted by next weekend as a short-wave trough flattens the upper ridge and nudges a frontal boundary southward toward central Illinois: however, confidence in this scenario remains low. At this point, be prepared for an oppressively hot and humid period from Tuesday through at least Friday. Barnes && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1213 PM CDT Sun Jul 20 2025 Unsettled weather will be in play across central Illinois with a chance of precip through much of the period. While current activity is currently in a downward trend in both intensity and coverage, anticipate storms will redevelop late this afternoon or evening with a west-to-east oriented line or possibly two setting up across central Illinois. Storms training over the same area may lead to a prolonged period of storms on or near station, though exact timing and location details remain uncertain. Outside of the precip chances, anticipate VFR conditions this afternoon to lower to MVFR and eventually IFR overnight. Light and variable winds currently in place should eventually favor a northeast direction around 10 kt this evening and overnight, veering to an easterly direction Monday morning. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for ILZ040>057-061>063- 066>068-071>073. &&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 243 PM CDT Sun Jul 20 2025 ILZ027>031-036>038-211945- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms may generate heavy rainfall. Though the axis of heaviest rain this evening into tonight is forecast to be further south, it may not take much to see additional localized flooding where heavy rain has already fallen this morning. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. ILZ040>057-061>063-066>068-071>073-211945- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 243 PM CDT Sun Jul 20 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms are expected to redevelop across portions of central Illinois late this afternoon and continue into tonight. Some of these storms will be capable of producing heavy rainfall which could result in localized flooding. Additionally, there is a marginal to slight risk for severe weather this evening with damaging wind gusts the primary hazard. An isolated, brief tornado cannot be ruled out. Minor flooding is ongoing along the Little Wabash River near Clay City. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Oppressive heat will build across the region starting Tuesday afternoon, and will persist through the rest of the work week. Heat indices are expected to peak in the 105 to 115 degree range on Wednesday and Thursday. Minor flooding will continue along the Little Wabash River near Clay City through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the east around 30 mph. Deubelbeiss
In the hours before
Local storm report, Jul 20, 1:49 PM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM Tstm Wnd Dmg El Paso 40.74N 89.02W
07/20/2025 Woodford IL Emergency Mngr
Delayed report. Large tree fell onto an
adjacent home causing damage to roof and
siding. Time estimated from radar.
&&
BMDSpecial weather statement, Jul 20, 2:13 PM CDT, 3 hours 33 minutes before
Special Weather Statement National Weather Service Lincoln IL 213 PM CDT Sun Jul 20 2025 ILZ027>031-036>038-202200- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, and Normal 213 PM CDT Sun Jul 20 2025 ...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS... Atmospheric conditions exist that favor the possible formation of cold air funnel clouds. These occur in vertically developed clouds, which usually are not associated with thunderstorms. They may persist for an extended period before dissipating. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Deubelbeiss
Local storm report, Jul 20, 5:03 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Funnel Cloud Lakewood 39.33N 88.90W
07/20/2025 Shelby IL Trained Spotter
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:45 AM CDT | Flood Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 30 hr |
| Jul 20, 5:21 AM CDT | Special Weather Statement | ILX | Stark | 24 min |
| Jul 20, 5:53 AM CDT | Special Weather Statement | ILX | Marshall, Woodford | 22 min |
| Jul 20, 6:18 AM CDT | Special Weather Statement | ILX | Woodford | 27 min |
| Jul 20, 6:47 AM CDT | Special Weather Statement | ILX | McLean | 13 min |
| Jul 20, 7:11 AM CDT | Special Weather Statement | ILX | Ford | 19 min |
| Jul 20, 4:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 66 min |
| Jul 20, 5:00 PM CDT | Tornado Warning | ILX | Shelby | 15 min |
| Jul 20, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 50 min |
| Jul 20, 5:49 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 26 min |
| Jul 20, 5:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 23 min |
| Jul 20, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford, Cumberland, Jasper | 61 min |
| Jul 20, 6:40 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 35 min |
| Jul 20, 6:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 21 min |
| Jul 20, 6:52 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 23 min |
| Jul 20, 6:57 PM CDT | Tornado Warning | ILX | Effingham, Shelby | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.